Alert archive / Michigan / Flood Watches in 2009

Flood Watch 2, NWS Gaylord, MI

February 11, 200913 counties in Michigan

NWS Gaylord, MI issued this flood watch at Feb 11, 2009, 4:21 AM EST for 13 counties in Michigan. It took effect at Feb 11, 2009, 1:00 PM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 4:21 AM EST (09:21 UTC)
In effect from
Feb 11, 2009, 1:00 PM EST
Expired
Feb 12, 2009, 3:30 PM EST
In force
27 hr
Issued by
NWS Gaylord, MI
Flood severity
None

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Crawford County, MI, Gladwin County, MI, Iosco County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 55 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 9.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 444 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
444 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KAPX 110921
FFAAPX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
421 AM EST WED FEB 11 2009

...FLOODING POSSIBLE LATER TODAY THROUGH FRIDAY AFTERNOON...

.INTENSIFYING LOW PRESSURE TRACKING ACROSS SOUTHERN LOWER MICHIGAN
WILL BRING WIDESPREAD MODERATE...TO OCCASIONALLY HEAVY....RAIN TO
PARTS OF NORTHERN LOWER MICHIGAN THIS AFTERNOON THROUGH THIS
EVENING. THIS...COUPLED WITH THE MELTING SNOW PACK...WILL
POTENTIALLY RESULT IN SOME FLOODING OF POOR DRAINAGE AREAS AND
ALONG AREA STREAMS AND RIVERS.

MIZ023-024-028>036-041-042-112330-
/O.NEW.KAPX.FA.A.0002.090211T1800Z-090213T2100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTMORENCY-ALPENA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ATLANTA...ALPENA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
421 AM EST WED FEB 11 2009

...FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH
FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTHERN LOWER MICHIGAN...
  INCLUDING THE FOLLOWING AREAS...ALCONA...ALPENA...ARENAC...
  CRAWFORD...GLADWIN...IOSCO...MANISTEE...MISSAUKEE...
  MONTMORENCY...OGEMAW...OSCODA...ROSCOMMON AND WEXFORD.

* FROM 1 PM EST THIS AFTERNOON THROUGH FRIDAY AFTERNOON

* AN INCH TO INCH AND A HALF OF RAIN...COMBINED WITH THE RELEASE
  OF SEVERAL INCHES OF WATER FROM A MELTING SNOW PACK...MAY RESULT
  IN FLOODING OF POOR DRAINAGE AREAS AND AREA STREAM AND RIVERS.

* INITIAL FLOOD POTENTIAL IS EXPECTED IN POOR DRAINAGE AREAS AS
  RAPID RUNOFF FROM LOCALLY HEAVY RAIN AND MELTING SNOW LATE THIS
  AFTERNOON AND EVENING POTENTIALLY LEADS TO WIDESPREAD AREAL
  FLOODING AND FLOODING OF ROADWAYS. ANY RIVER AND STREAM FLOODING
  WILL LIKELY BE DELAYED UNTIL THURSDAY THROUGH FRIDAY.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$
5 follow-up statements
000 
WGUS63 KAPX 112102
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EST WED FEB 11 2009

...FLOODING POSSIBLE THROUGH FRIDAY AFTERNOON...

.INTENSIFYING LOW PRESSURE TRACKING ACROSS SOUTHERN LOWER
MICHIGAN WILL BRING WIDESPREAD RAIN TO PARTS OF NORTHERN LOWER
MICHIGAN THROUGH TONIGHT. THIS...COUPLED WITH THE MELTING SNOW
PACK...WILL POTENTIALLY RESULT IN SOME FLOODING OF POOR DRAINAGE
AREAS AND ALONG AREA STREAMS AND RIVERS.

MIZ023-024-028>036-041-042-120515-
/O.CON.KAPX.FA.A.0002.000000T0000Z-090213T2100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTMORENCY-ALPENA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ATLANTA...ALPENA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
402 PM EST WED FEB 11 2009

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN LOWER MICHIGAN...INCLUDING THE FOLLOWING 
  AREAS...ALCONA...ALPENA...ARENAC...CRAWFORD...GLADWIN...
  IOSCO...MANISTEE...MISSAUKEE...MONTMORENCY...OGEMAW...OSCODA...
  ROSCOMMON AND WEXFORD.

* THROUGH FRIDAY AFTERNOON

* AN INCH TO INCH AND A HALF OF RAIN...COMBINED WITH THE RELEASE 
  OF SEVERAL INCHES OF WATER FROM A MELTING SNOW PACK...MAY 
  RESULT IN FLOODING OF POOR DRAINAGE AREAS AND AREA STREAM AND 
  RIVERS. 

* INITIAL FLOOD POTENTIAL IS EXPECTED IN POOR DRAINAGE AREAS AS
  RAPID RUNOFF FROM LOCALLY HEAVY RAIN AND MELTING SNOW POTENTIALLY
  LEADS TO WIDESPREAD AREAL FLOODING AND FLOODING OF ROADWAYS. ANY
  RIVER AND STREAM FLOODING WILL LIKELY BE DELAYED UNTIL THURSDAY
  THROUGH FRIDAY.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$
000 
WGUS63 KAPX 120310
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EST WED FEB 11 2009

...FLOODING POSSIBLE THROUGH FRIDAY AFTERNOON...

.INTENSIFYING LOW PRESSURE TRACKING ACROSS SOUTHERN LOWER
MICHIGAN WILL BRING WIDESPREAD RAIN TO NORTHERN LOWER MICHIGAN
OVERNIGHT. THIS...COUPLED WITH THE MELTING SNOW PACK...WILL
POTENTIALLY RESULT IN SOME FLOODING OF POOR DRAINAGE AREAS AND
ALONG AREA STREAMS AND RIVERS.

MIZ023-024-028>036-041-042-121115-
/O.CON.KAPX.FA.A.0002.000000T0000Z-090213T2100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTMORENCY-ALPENA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ATLANTA...ALPENA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
1010 PM EST WED FEB 11 2009

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN LOWER MICHIGAN...INCLUDING THE FOLLOWING 
  AREAS...ALCONA...ALPENA...ARENAC...CRAWFORD...GLADWIN...
  IOSCO...MANISTEE...MISSAUKEE...MONTMORENCY...OGEMAW...OSCODA...
  ROSCOMMON AND WEXFORD.

* THROUGH FRIDAY AFTERNOON

* AN INCH TO INCH AND A HALF OF RAIN...COMBINED WITH THE RELEASE 
  OF SEVERAL INCHES OF WATER FROM A MELTING SNOW PACK...MAY 
  RESULT IN FLOODING OF POOR DRAINAGE AREAS AND AREA STREAM AND 
  RIVERS. 

* INITIAL FLOOD POTENTIAL IS EXPECTED IN POOR DRAINAGE AREAS AS 
  RAPID RUNOFF FROM LOCALLY HEAVY RAIN AND MELTING SNOW 
  POTENTIALLY LEADS TO WIDESPREAD AREAL FLOODING AND FLOODING OF 
  ROADWAYS. ANY RIVER AND STREAM FLOODING WILL LIKELY BE DELAYED 
  UNTIL THURSDAY THROUGH FRIDAY. 

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

KAS
000 
WGUS63 KAPX 120857
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
357 AM EST THU FEB 12 2009

...FLOODING POSSIBLE THROUGH FRIDAY AFTERNOON...

.ALTHOUGH HEAVY RAIN HAS ENDED...RUNOFF FROM RECENT RAINFALL AND
MELTING OF DEEP NORTHERN MICHIGAN SNOW PACK CONTINUES TO RESULT IN
RISES ON MANY AREA STREAMS AND RIVERS.

MIZ023-024-028>036-041-042-130000-
/O.CON.KAPX.FA.A.0002.000000T0000Z-090213T2100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTMORENCY-ALPENA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ATLANTA...ALPENA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
357 AM EST THU FEB 12 2009

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN LOWER MICHIGAN...INCLUDING THE FOLLOWING 
  AREAS...ALCONA...ALPENA...ARENAC...CRAWFORD...GLADWIN...
  IOSCO...MANISTEE...MISSAUKEE...MONTMORENCY...OGEMAW...OSCODA...
  ROSCOMMON AND WEXFORD.

* THROUGH FRIDAY AFTERNOON

* COMBINED RUNOFF FROM RECENT RAINFALL OF A HALF INCH TO AN INCH
  AND MELTING OF SNOW PACK HAS RESULTED IN RISES ON SEVERAL
  NORTHERN LOWER MICHIGAN RIVERS AND STREAMS...ESPECIALLY
  SOUTHEAST OF A LINE EXTENDING FROM ALPENA TO MANISTEE. ALTHOUGH
  ADDITIONAL RAIN IS NOT EXPECTED...AND ANY ADDITIONAL MELTING OF
  REMAINING SNOW PACK WILL BE NEGLIGIBLE...ADDITIONAL RISES ARE
  STILL POSSIBLE AS WATER CONTINUES TO ENTER THE STREAM AND RIVER
  SYSTEMS.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

MSB
000 
WGUS63 KAPX 121542
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
1042 AM EST THU FEB 12 2009

...FLOODING POSSIBLE THROUGH FRIDAY AFTERNOON...

.ALTHOUGH HEAVY RAIN HAS ENDED...RUNOFF FROM RECENT RAINFALL AND
MELTING OF DEEP NORTHERN MICHIGAN SNOW PACK CONTINUES TO RESULT
IN RISES ON MANY AREA STREAMS AND RIVERS.

MIZ023-024-028>036-041-042-122200-
/O.CON.KAPX.FA.A.0002.000000T0000Z-090213T2100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTMORENCY-ALPENA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ATLANTA...ALPENA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
1042 AM EST THU FEB 12 2009

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHERN LOWER MICHIGAN...INCLUDING THE FOLLOWING 
  AREAS...ALCONA...ALPENA...ARENAC...CRAWFORD...GLADWIN...
  IOSCO...MANISTEE...MISSAUKEE...MONTMORENCY...OGEMAW...OSCODA...
  ROSCOMMON AND WEXFORD.

* THROUGH FRIDAY AFTERNOON

* COMBINED RUNOFF FROM RECENT RAINFALL OF A HALF INCH TO AN INCH
  AND MELTING OF SNOW PACK HAS RESULTED IN RISES ON SEVERAL
  NORTHERN LOWER MICHIGAN RIVERS AND STREAMS...ESPECIALLY
  SOUTHEAST OF A LINE EXTENDING FROM ALPENA TO MANISTEE. ALTHOUGH
  ADDITIONAL RAIN IS NOT EXPECTED...AND ANY ADDITIONAL MELTING OF
  REMAINING SNOW PACK WILL BE NEGLIGIBLE...CONTINUED RISES ARE
  STILL POSSIBLE AS WATER SLOWLY ENTERS THE STREAM AND RIVER
  SYSTEMS.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$

LAWRENCE
000 
WGUS63 KAPX 122030
FFAAPX

FLOOD WATCH
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EST THU FEB 12 2009

MIZ023-024-028>036-041-042-122130-
/O.CAN.KAPX.FA.A.0002.000000T0000Z-090213T2100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTMORENCY-ALPENA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ATLANTA...ALPENA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
330 PM EST THU FEB 12 2009

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF NORTHERN LOWER MICHIGAN HAS BEEN
CANCELLED. 

WHILE SOME AREA RIVERS AND STREAMS WILL CONTINUE TO EXPERIENCE
SLOW RISES OVER THE NEXT 24 TO 36 HOURS...THE THREAT FOR
WIDESPREAD FLOODING HAS ENDED. THOSE WHO RESIDE OR HAVE INTEREST
ALONG AREA RIVERS SHOULD CONTINUE TO MONITOR THE SITUATION...AS
MINOR RISES AND LINGERING ICE COVER MAY CREATE LOCALIZED FLOODING
CONCERNS.

$$

LAWRENCE

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flood watch went out at Feb 11, 4:00 AM EST, 21 minutes earlier.

Area forecast discussion, Feb 11, 4:00 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EST WED FEB 11 2009

.SYNOPSIS.../ISSUED AT 357 AM/

ACTIVE WEATHER REGIME TO CONTINUE THROUGH THE NEAR TERM AS STRONG
LOW PRESSURE MOVES ACROSS SOUTHERN LOWER MICHIGAN LATER TODAY AND
TONIGHT...BRINGING WITH IT WIDESPREAD RAIN THROUGH THIS EVENING. BY
LATE TONIGHT AND THURSDAY...COLD AIR WRAPPING IN BEHIND THE
DEPARTING STORM WILL CHANGE THE PRECIPITATION OVER TO SNOW...WITH
SOME ACCUMULATION POSSIBLE. WEATHER PATTERN EXPECTED TO BECOME MUCH
MORE BENIGN FOR THE WEEKEND INTO EARLY NEXT WEEK AS STORMS TRACK
WELL SOUTH OF THE REGION. AFTER ANOTHER UNSEASONABLY MILD DAY
TODAY...TEMPERATURES WILL RETURN TO MORE NORMAL LEVELS THROUGH THE
EXTENDED.

MSB

&&

.SHORT TERM.../ISSUED AT 357 AM/...TODAY

EARLY MORNING CONUS SATELLITE ANALYSIS TELLS THE STORY AS INTENSE
SOUTHERN STREAM SHORTWAVE OVER NORTHERN TEXAS BEGINS TO MAKE THE
TURN TOWARDS THE NORTHEAST...WITH EXPANSIVE CLOUD TOP COOLING OVER
THE WESTERN MID MISSISSIPPI VALLEY...UNDERNEATH OF WHICH IS A LARGE
COMPLEX OF SHOWERS AND THUNDERSTORMS. MOISTURE FEED INTO THIS
COMPLEX RATHER IMPRESSIVE...WITH COMBINATION OF SUBTROPICAL PACIFIC
AND WESTERN GULF OF MEXICO MOISTURE PLUME SENDING PRECIPITABLE WATER
VALUES OF OVER 200 PERCENT OF NORMAL INTO THIS REGION. KINDA THE
PROVERBIAL CALM BEFORE THE STORM OVER NORTHERN MICHIGAN THIS EARLY
MORNING AS MID LEVEL RIDGE AXIS HAS TEMPORARILY BUILD ACROSS THE
AREA AHEAD OF THIS APPROACHING SYSTEM. FORECAST CONCERNS ARE OBVIOUS
TODAY...CENTERING ON STORM IMPACTS AS IT APPROACHES SOUTHERN LOWER
MICHIGAN LATER THIS AFTERNOON.

TODAY...WELL...LOTS TO TALK ABOUT AS AFOREMENTIONED TEXAS UPPER
LEVEL LOW CONTINUES TO DEEPEN AS IT HEADS TOWARDS NORTHERN INDIANA
BY EVENING. EXCELLENT COUPLED JET STRUCTURE AND STEEPENING BAROCLINIC
RESPONSE WILL ALSO HELP DEEPEN SURFACE LOW PRESSURE TO SUB 990MB AS
IT ENTERS SOUTH CENTRAL MICHIGAN BY EVENING. BULLSEYE OF LOW LEVEL
MASS AND MOISTURE CONVERGENCE ON NOSE OF 60+ KNOT 850MB NORTHERN
OHIO VALLEY LOW LEVEL JET...COUPLED WITH STRENGTHENING LOW AND MID
LEVEL FGEN RESPONSE...WILL ALLOW RAIN SHIELD TO RAPIDLY ADVANCE
NORTH THIS MORNING...QUICKLY SPREADING FROM SOUTH TO NORTH ACROSS
NORTHERN LOWER MICHIGAN. NUMERICAL GUIDANCE HAS CENTERED ON BEST
MOISTURE CONVERGENCE AXIS ACROSS SOUTHERN...AND ESPECIALLY
SOUTHEAST SECTIONS...OF THE AREA THIS AFTERNOON...WHICH IS A TOUCH
SOUTH OF YESTERDAYS GUIDANCE. LOOKING AT A DECENT SOAKING FOR
AREAS SOUTHEAST OF A LINE EXTENDING FROM ALPENA TO ABOUT
CADILLAC...WITH RAINFALL AMOUNT AVERAGING BETWEEN THREE TENTHS AND
SIX TENTHS OF AN INCH (LEADING TO HYDRO CONCERNS...MORE BELOW IN
HYDRO SECTION). LATEST TRENDS ALSO SUGGEST RAIN WILL STRUGGLE TO
ADVANCE NORTH OF THE BRIDGE. THUS...HAVE SIGNIFICANTLY REDUCED
BOTH POPS AND RAINFALL AMOUNTS ACROSS EASTERN UPPER. TEMPERATURES
PRETTY MUCH GOING NOWHERE FROM MORNING READINGS IN THE 40S AS RAIN
AND CLOUD COVER INCREASE... ALONG WITH DEVELOPING NORTHEAST
SURFACE WINDS.

MSB

&&

.LONG TERM.../ISSUED AT 357 AM/...TONIGHT AND BEYOND

TONIGHT...STORM CONTINUES TO INTENSIFY AS IT PASSES JUST SOUTH OF
LAKE HURON OVERNIGHT...THUS CONTINUING THE TREND FROM YESTERDAY OF A
FARTHER SOUTHEAST PASSAGE (AKA...THE ECMWF). STRONG DEFORMATION
RESPONSE...WITH SOME HINTS OF DEVELOPING TROWAL AXIS...OVERSPREAD
NORTHERN MICHIGAN...KEEPING THE PRECIPITATION...POSSIBLY
HEAVY...CONTINUING THROUGH AT LEAST THIS EVENING. ONCE AGAIN...
EASTERN UPPER LOOKS A LITTLE TOO FAR REMOVED FROM THE BETTER
DYNAMICS FOR SIGNIFICANT PRECIPITATION. PRECIPITATION TYPE REMAINS A
SIGNIFICANT CHALLENGE AS DYNAMICAL COOLING AND COOL AIR ENTRAINMENT
BEGINS TO WORK OVER THE COLUMN LATER THIS EVENING. SNOWFALL AMOUNTS
HIGHLY DEPENDENT ON HOW QUICKLY THIS OCCURS AS HEAVIEST
PRECIPITATION QUICKLY PIVOTS OFF TO THE NORTHEAST LATER TONIGHT.
USING GFS BUFR SOUNDINGS AND PATTERN RECOGNITION...HAVE SPED UP THIS
PROCESS...TURNING THINGS OVER TO ALL SNOW ESSENTIALLY WEST OF I-75
BY LATE EVENING...AND SNOW AREA-WIDE AFTER MIDNIGHT. HOWEVER...IT
STILL APPEARS HEAVIEST PRECIPITATION RATES AND CHANGEOVER TO SNOW
NEVER BECOME FULLY ALIGNED...HELPING KEEP SNOWFALL AMOUNTS IN CHECK.
LIKE WHAT PREVIOUS FORECASTER DID WITH SNOWFALL AMOUNTS...FEATURING
UP TO A COUPLE INCHES OVER THE HIGHLANDS AND NORTHEAST LOWER. GUSTY
NORTH AND NORTHWEST WINDS ARE EXPECTED TO DEVELOP AS PRESSURE
GRADIENT REALLY TIGHTENS...WITH FREQUENT GUSTS TO 30 TO 35 MPH. BEST
WIND GUST POTENTIAL LOOKS TO REMAIN JUST TO OUR SOUTH...ESPECIALLY
ONLY AND SOUTH OF SURFACE LOW TRACK. HOWEVER...COULD SEE SOME
BORDERLINE WIND ADVISORY GUST ACROSS THE FAR SOUTHEAST...AND WILL
PASS THIS CONCERN ALONG TO THE NEXT SHIFT. COMBINATION OF WIND AND
SNOW OVERNIGHT MIGHT NECESSITATE THE NEED FOR SOME TYPE OF WINTER
WEATHER ADVISORY. CONFIDENCE IN HOW THIS ALL PLAYS OUT EXCEEDINGLY
LOW...EVEN AT THIS HOUR. MUCH LIKE THE WIND GUST CONCERNS...WILL LET
THE DAY CREW GET A BETTER LOOK AT CHANGEOVER TIMING AND ASSOCIATED
HEADLINE DECISIONS.

THURSDAY...SHARP SURFACE TROUGH AXIS EXTENDING BACK WEST ACROSS THE
NORTHERN LAKES FROM DEPARTING LOW PRESSURE SLOWLY SAGS SOUTH ACROSS
NORTHERN LOWER MICHIGAN THROUGH THE DAY. FOCUSED CONVERGENCE ACTING
ON ELONGATED LOW AND MID LEVEL MOISTURE PLUME SHOULD BE ENOUGH TO
KICK OFF SCATTERED TO NUMEROUS LIGHT SNOW SHOWERS ACROSS THE AREA.
OMEGA PROFILES WELL BELOW FAVORABLE DENDRITIC GROWTH ZONE... AND
WHAT APPEARS TO BE MINIMAL WNW FLOW LAKE CONTRIBUTION (DELTA T/S
AVERAGING 10C OR LESS) SHOULD KEEP ACCUMULATIONS RATHER MINIMAL...ON
THE ORDER OF AN INCH OR SO. TEMPERATURES WILL BE NOTICEABLY
COOLER...ALTHOUGH BY NO MEANS COLD...WITH HIGHS IN THE LOWER
30S.

LONGER TERM (THURSDAY NIGHT THROUGH SUNDAY)...SURFACE TROUGH AXIS
CONTINUES TO SLOWLY SAG SOUTH THURSDAY NIGHT AND FRIDAY...WHILE
ASSOCIATED MOISTURE PLUME ESSENTIALLY WASHES OUT IN PLACE.
THUS...EXPECTING NOTHING MORE THAN SOME SCATTERED LIGHT SNOW SHOWERS
OR FLURRIES ALONG AND AHEAD OF THIS AXIS THROUGH FRIDAY. WEEKEND
CONTINUES TO LOOK DRY AS ACTIVE BAROCLINIC ZONE HEADS SOUTH
...RESULTING IN A MUCH FARTHER SOUTH STORM TRACK THROUGH THE LOWER
OHIO VALLEY (HINTS THAT THIS MAY HOLD STEADY STATE FOR QUITE SOME
TIME). TEMPERATURES THROUGH THE PERIOD WILL RUN AT ABOUT SEASONAL
LEVELS...WITH HIGHS IN THE 20S AND LOWER 30S...AND LOWS GENERALLY IN
THE TEENS.

MSB

HYDROLOGY...HEAVIER QPF FOCUS ON THE SOUTHEAST HALF OF THE FORECAST
WILL END UP BRINGING FLOOD WATCHES TO BEAR ROUGHLY ALONG/SOUTH OF AN
MBL-APN LINE.  OBSERVED HYDROGRAPHS EARLY THIS MORNING SHOW AN
INITIAL RESPONSE TO TUESDAYS SNOWMELT AS A SLOW RISE AT MOST GAGING
POINTS...THOUGH SOME RESIDUAL ICE ACTION NOTED ON THE AU SABLE AND
STURGEON RIVERS.  LATEST DETERMINISTIC FORECASTS FROM LAST EVENING
FOR THREE FORECAST POINTS (MANISTEE RIVER NEAR SHERMAN (SHRM4)/ AU
SABLE RIVER NEAR RED OAK (RDOM4)/RIFLE RIVER NEAR STERLING
(STRM4)...ALL BASED ON 24HR QPF ENDING AT 00Z THURSDAY) SHOW RIVERS
CRESTING BELOW FLOOD STAGE IN THE THURSDAY/EARLY FRIDAY TIME FRAME.
A LOOK AT SOME ENSEMBLE QPF SCENARIOS OUT THROUGH 60HR INDICATES THE
POTENTIAL FOR CRESTS ABOVE FLOOD STAGE PARTICULARLY AT STRM4 WHICH
APPEARS TO BE IN THE BULLSEYE FOR HEAVIEST QPF THROUGH TONIGHT.  MAX
QPF VALUES IN THE 1.00-1.50 INCH RANGE COULD BE ENOUGH TO PUSH THE
RIFLE RIVER OUT OF ITS BANKS.  MAX QPF OVER THE UPPER MANISTEE RIVER
BASIN OVER 1.25 INCHES COULD RESULT IN FLOODING AT SHRM4...THOUGH
RAINFALL IS NOT EXPECTED TO BE AS HEAVY OVER NORTHWEST LOWER AT THIS
POINT.  BASED ON A 1.00-1.25 INCH QPF THROUGH 12Z THURSDAY OVER MUCH
OF NORTHEAST LOWER...THE COMBINATION OF RUNOFF FROM THE RAPID SNOW
MELT AND POTENTIAL RAINFALL SUGGESTS THAT A FLOOD WATCH IS A PRUDENT
COURSE OF ACTION.  THIS WILL ENCOMPASS THE LOWER MANISTEE AND UPPER
MUSKEGON RIVER BASINS...TOBACCO AND RIFLE RIVER BASINS...AND MOST OF
THE AU SABLE AND THUNDER BAY RIVER BASINS.  THE FLOOD WATCH WILL
START THIS AFTERNOON AND RUN THROUGH FRIDAY AFTERNOON BASED ON
ANTICIPATED RESPONSE TIMES OF THE LARGER RIVERS (24-36 HOURS).

JPB

&&

.AVIATION.../ISSUED AT 1155 PM/...VALID FOR 06Z TAFS

DOWN PLAYED THE FOG OVERNIGHT. SCALED IT BACK AT PLN WITH THE MID
LEVEL CLOUDS EXPECTED TO STAY IN FOR A FEW MORE HOURS. WITH THE
STRONGER WINDS, WILL CONTINUE THE CLEAR SKIES AND GREATER THAN 6SM
VSBY AT APN. TVC IS A BIT MORE INTERESTING AS THE WINDS LOOK LIKE
THEY ARE DIMINISHING ON THE WEST SIDE OF THE STATE. WITH THE
LOW LEVEL MOISTURE TRAPPED, AND THE CLEAR SKIES, FOG WILL PROBABLY
FORM, BUT WITH TVCS PROPENSITY OF BEING A HARD TO FOG PLACE WILL
LEAVE THE MVFR VSBY. BY MORNING, THE RAIN WILL BEGIN TO OVERSPREAD
THE REGION. SO FOG WILL PROBABLY OVERSPREAD AS WELL. WINDS WILL
SHIFT TO THE NORTHEAST AS WELL WITH THE DEVELOPING STORM SYSTEM.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH FRIDAY
AFTERNOON FOR MIZ023-024-028>036-041-042.

&&
Hazardous weather outlook, Feb 10, 4:00 PM EST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EST TUE FEB 10 2009

MIZ008-015>036-041-042-111200-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
400 PM EST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A SIGNIFICANT STORM SYSTEM WILL TRACK INTO THE GREAT LAKES
WEDNESDAY. ALTHOUGH THE EXACT DETAILS REMAIN UNCERTAIN...THE
POTENTIAL EXISTS FOR MODERATE RAIN CHANGING TO SNOW WEDNESDAY
NIGHT AND EARLY THURSDAY. WINDY CONDITIONS AND SNOW ACCUMULATIONS
ARE POSSIBLE.

THUNDERSTORMS ARE ALSO POSSIBLE AROUND THE SAGINAW BAY REGION
WEDNESDAY NIGHT.

WARM TEMPERATURES INTO WEDNESDAY NIGHT...COMBINED WITH RAIN...
WILL MEAN AN INCREASED THREAT FOR FLOODING ON NORTHERN MICHIGAN
RIVERS THROUGH THE END OF THE WEEK.  AN INCREASE IN ICE JAM
POTENTIAL WILL ADD TO THE FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...PLEASE RELAY REPORTS
OF ANY ICE JAMS OR RESULTANT FLOODING TO THE NATIONAL WEATHER
SERVICE.

SWR/SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 10:06 AM ESTDense Fog AdvisoryAPXAlcona, Alpena, Arenac, Benzie, Crawford, Gladwin and 9 more6 hr
Feb 11, 10:30 AM ESTRiver Flood WarningAPXArenac24 hr
Feb 11, 10:33 AM ESTRiver Flood WarningAPXWexford24 hr
Feb 11, 3:45 PM ESTWinter Weather AdvisoryAPXAlcona, Alpena, Cheboygan, Crawford, Iosco, Montmorency and 4 more6 hr

Nearby

Flood Watches in Michigan, 2009Every flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.